Science in China Series A: Mathematics

, Volume 42, Issue 3, pp 246–254 | Cite as

Renorms and topological linear contractions on Hilbert spaces

  • Shih Mauhsiang
  • Tam Pingkwan
  • Tan Kok-Keong


Properties of and the relationships between (topological) proper contractions, (topological) strict contractions and (topological) contractions are investigated. Explicit renorms are constructed so that all operators in a (finite or countable) family or a semigroup simultaneously become proper contractions or strict contractions. Some results are obtained for operator weighted shifts or operator weighted continuous shifts to be topological strict contractions.


topological proper contraction topological strict contraction topological contraction simultaneous contractification Hilbert norm 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Shih, M. H., Tam, P.K., Tan, K.K., On topological linear contractions on normed spaces and application, to appear inSEA Bull. Math.Google Scholar
  2. 2.
    Halmos, P.R.,A Hilbert Space Problem Book, Princeton: Van Nostrand, 1967.MATHGoogle Scholar
  3. 3.
    Sz-Nagy, B., Completely continuous operators with uniformly bounded iterates,Magyar Tud. Acad. Mat. Kutato Int. Kozl., 1959, 4: 89.MathSciNetMATHGoogle Scholar
  4. 4.
    Foguel, S., A counterexample to a problem of Sz-Nagy,Proc. Amer. Math. Soc., 1964, 15: 788.CrossRefMathSciNetMATHGoogle Scholar
  5. 5.
    Halmos, P.R., On Foguel’s answer to Nagy’s question,Proc. Amer. Math. Soc., 1964, 15: 791.CrossRefMathSciNetMATHGoogle Scholar
  6. 6.
    Rota, G.C., On models for linear operators,Comm. Pure Appl. Math., 1960, 13: 468.CrossRefMathSciNetGoogle Scholar
  7. 7.
    Kubrusly, C.S., Strong stability does not imply similarity to a contraction,System & Control Letters, 1990, 14: 397.CrossRefMathSciNetMATHGoogle Scholar
  8. 8.
    Edelstein, M., Radjavi, H., Tan, K.K., Boundedness stability properties of linear and affine operators,Taiwanese J. Math., 1998, 2: 111.MathSciNetMATHGoogle Scholar
  9. 9.
    Shih, M.H., Tan, K.K., Analytic functions of topological proper contractions,Math. Z., 1984, 187: 317.CrossRefMathSciNetMATHGoogle Scholar
  10. 10.
    Gohberg, I., Goldberg, S., Kaashoek, M.A.,Classes of Linear Operators, Vol. II, Basel: Birkhäuser Verlag, 1993.MATHGoogle Scholar
  11. 11.
    Beals, R.,Topics in Operator Theory, Chaicago: University of Chicago Press, 1971.MATHGoogle Scholar
  12. 12.
    Shields, A.L., Weighted shift operators and analytic function theory,Mathematical Surveys, 1974, 13: 49.MathSciNetGoogle Scholar
  13. 13.
    Müller, V., Models for operators using weighted shifts,J. Opertor Theory, 1988, 20: 3.MATHGoogle Scholar
  14. 14.
    Yosida, K.,Functional Analysis, Berlin/Heidelberg/New York: Springer-Verlag, 1968.Google Scholar
  15. 15.
    Pascali, D., Sburlan, S.,Nonlinear Mappings of Monotone Type, Bucuresti: Editure Academiei, 1978.MATHGoogle Scholar
  16. 16.
    Edelstein, M., On fixed point and periodic points under contractive mappings,J. London Math. Soc., 1962, 37: 74.CrossRefMathSciNetMATHGoogle Scholar
  17. 17.
    Sz-Nagy, B., Foias, C.,Harmonic Analysis of Operators on Hilbert Space, Amsterdam: North-Holland Publishing Company, 1970.Google Scholar

Copyright information

© Science in China Press 1999

Authors and Affiliations

  • Shih Mauhsiang
    • 1
  • Tam Pingkwan
    • 2
  • Tan Kok-Keong
    • 3
  1. 1.Department of MathematicsChung Yuan UniversityChung-LiTaiwan 32023 China
  2. 2.Department of MathematicsChinese University of Hong KongHong KongChina
  3. 3.Department of Mathematics, Statistics, and Computing ScienceDalhousie UniversityHalifaxCanada

Personalised recommendations